Tags

Type your tag names separated by a space and hit enter

Risk factors and drug interactions predisposing to statin-induced myopathy: implications for risk assessment, prevention and treatment.
Drug Saf. 2010 Mar 01; 33(3):171-87.DS

Abstract

HMG-CoA reductase inhibitors ('statins') represent the most effective and widely prescribed drugs currently available for the reduction of low-density lipoprotein cholesterol, a critical therapeutic target for primary and secondary prevention of cardiovascular atherosclerotic disease. In the face of the established lipid lowering and the emerging pleiotropic properties of statins, the patient population suitable for long-term statin treatment is expected to further expand. An overall positive safety and tolerability profile of statins has been established, although adverse events have been reported. Skeletal muscle-related events are the most common adverse events of statin treatment. Statin-induced myopathy can (rarely) manifest with severe and potentially fatal cases of rhabdomyolysis, thus rendering the identification of the underlying predisposing factors critical. The purpose of this review is to summarize the factors that increase the risk of statin-related myopathy. Data from published clinical trials, meta-analyses, postmarketing studies, spontaneous report systems and case reports for rare effects were reviewed. Briefly, the epidemiology, clinical spectrum and molecular mechanisms of statin-associated myopathy are discussed. We further analyse in detail the risk factors that precipitate or increase the likelihood of statin-related myopathy. Individual demographic features, genetic factors and co-morbidities that may account for the significant interindividual variability in the myopathic risk are presented. Physicochemical properties of statins have been implicated in the differential risk of currently marketed statins. Pharmacokinetic interactions with concomitant medications that interfere with statin metabolism and alter their systemic bioavailability are reviewed. Of particular clinical interest in cases of resistant dyslipidaemia is the interaction of statins with other classes of lipid-lowering agents; current data on the relative safety of available combinations are summarized. Finally, we provide an update of current guidelines for the prevention and management of statin myopathy. The identification of patients with an increased proclivity to statin-induced myopathy could allow more cost-effective approaches of monitoring and screening, facilitate targeted prevention of potential complications, and further improve the already overwhelmingly positive benefit-risk ratio of statins.

Authors+Show Affiliations

1st Cardiology Department, AHEPA University Hospital, Aristotle University Medical School, Thessaloniki, Greece.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Review

Language

eng

PubMed ID

20158283

Citation

Chatzizisis, Yiannis S., et al. "Risk Factors and Drug Interactions Predisposing to Statin-induced Myopathy: Implications for Risk Assessment, Prevention and Treatment." Drug Safety, vol. 33, no. 3, 2010, pp. 171-87.
Chatzizisis YS, Koskinas KC, Misirli G, et al. Risk factors and drug interactions predisposing to statin-induced myopathy: implications for risk assessment, prevention and treatment. Drug Saf. 2010;33(3):171-87.
Chatzizisis, Y. S., Koskinas, K. C., Misirli, G., Vaklavas, C., Hatzitolios, A., & Giannoglou, G. D. (2010). Risk factors and drug interactions predisposing to statin-induced myopathy: implications for risk assessment, prevention and treatment. Drug Safety, 33(3), 171-87. https://doi.org/10.2165/11319380-000000000-00000
Chatzizisis YS, et al. Risk Factors and Drug Interactions Predisposing to Statin-induced Myopathy: Implications for Risk Assessment, Prevention and Treatment. Drug Saf. 2010 Mar 1;33(3):171-87. PubMed PMID: 20158283.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Risk factors and drug interactions predisposing to statin-induced myopathy: implications for risk assessment, prevention and treatment. AU - Chatzizisis,Yiannis S, AU - Koskinas,Konstantinos C, AU - Misirli,Gesthimani, AU - Vaklavas,Christos, AU - Hatzitolios,Apostolos, AU - Giannoglou,George D, PY - 2010/2/18/entrez PY - 2010/2/18/pubmed PY - 2010/4/24/medline SP - 171 EP - 87 JF - Drug safety JO - Drug Saf VL - 33 IS - 3 N2 - HMG-CoA reductase inhibitors ('statins') represent the most effective and widely prescribed drugs currently available for the reduction of low-density lipoprotein cholesterol, a critical therapeutic target for primary and secondary prevention of cardiovascular atherosclerotic disease. In the face of the established lipid lowering and the emerging pleiotropic properties of statins, the patient population suitable for long-term statin treatment is expected to further expand. An overall positive safety and tolerability profile of statins has been established, although adverse events have been reported. Skeletal muscle-related events are the most common adverse events of statin treatment. Statin-induced myopathy can (rarely) manifest with severe and potentially fatal cases of rhabdomyolysis, thus rendering the identification of the underlying predisposing factors critical. The purpose of this review is to summarize the factors that increase the risk of statin-related myopathy. Data from published clinical trials, meta-analyses, postmarketing studies, spontaneous report systems and case reports for rare effects were reviewed. Briefly, the epidemiology, clinical spectrum and molecular mechanisms of statin-associated myopathy are discussed. We further analyse in detail the risk factors that precipitate or increase the likelihood of statin-related myopathy. Individual demographic features, genetic factors and co-morbidities that may account for the significant interindividual variability in the myopathic risk are presented. Physicochemical properties of statins have been implicated in the differential risk of currently marketed statins. Pharmacokinetic interactions with concomitant medications that interfere with statin metabolism and alter their systemic bioavailability are reviewed. Of particular clinical interest in cases of resistant dyslipidaemia is the interaction of statins with other classes of lipid-lowering agents; current data on the relative safety of available combinations are summarized. Finally, we provide an update of current guidelines for the prevention and management of statin myopathy. The identification of patients with an increased proclivity to statin-induced myopathy could allow more cost-effective approaches of monitoring and screening, facilitate targeted prevention of potential complications, and further improve the already overwhelmingly positive benefit-risk ratio of statins. SN - 1179-1942 UR - https://www.unboundmedicine.com/medline/citation/20158283/Risk_factors_and_drug_interactions_predisposing_to_statin_induced_myopathy:_implications_for_risk_assessment_prevention_and_treatment_ L2 - https://dx.doi.org/10.2165/11319380-000000000-00000 DB - PRIME DP - Unbound Medicine ER -